Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2002, 8:05 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 8:05 PM CDT (01:05 UTC)
- Expired
- Jun 20, 2002, 9:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Webster County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 210105 SVRDSM IAC025-187-210200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 805 PM CDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WEBSTER COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF FORT DODGE EASTERN CALHOUN COUNTY IN WEST CENTRAL IOWA * UNTIL 900 PM CDT * AT 803 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOMERS...OR ABOUT 17 MILES SOUTHWEST OF FORT DODGE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTHEAST OF KNIERIM AROUND 815 PM... NEAR CALLENDER AROUND 820 PM... NEAR MOORLAND AROUND 830 PM... 5 MILES NORTHWEST OF OTHO AROUND 840 PM... NEAR FORT DODGE AROUND 845 PM AND 4 MILES SOUTH OF BADGER AROUND 900 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4254 9464 4222 9457 4245 9396 4264 9411 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT THU JUN 20 2002 SHORT TERM... ACTION XPCD TO OCCUR ALG AND N OF THE H8 FNT WHICH XTNDS FM SWRN WI ACRS NRN IA INTO NERN AND CNTRL NEB. NELIGH PROFILER HAS GONE FM SELY TO SLY WITH BACKING WND ACRS KS. PLENTY OF H8 MOISTURE AVBL FOR CONVERSION WITH BROAD 16C DEWPOINTS ORIENTED S OF THE H8 FNT. VORT VRY EVIDENT IN VSB IMAGERY ACRS CNTRL NEB. CLDS BLOCKING GOES SOUNDER SO NOT MUCH HELP THERE. BUFKIT SOUNDINGS CONTINUE TO DESTABILIZE THROUGH THE EVENING WITH LTL SHEAR...SO ANY SVR WOULD LIKELY BE QUITE PULSEY. LOW LVL FORCING BEST ACRS CNTRL NEB BUT LOOKS TO BE INCRG IN SWRN IA SOMEWHAT. UPR SUPPORT BEST ACRS ERN NEB INTO WRN IA. PINNING THE FCST...WHICH HAS BEEN THE CASE THE LAST SVRL ROUNDS...TO THE H8 FNTL BNDRY POSITION WITH VRY LTL TO NEG PCPN ANY SGFNT DISTANCE TO ITS S. MDLS VRY SIMILAR IN BRINGG DECENT PCPN THREAT ACRS NRN IA TNGT AND FAR NRN IA TMR WITH HEAVY RAIN A GOOD BET WITH XPCD MCS. HAVE DECIDED NOT TO HYDRO WATCH ANYTHING N SINCE EPISODES LAST 48HRS HAVE BEEN VRY ISOLD WITH MNLY FLD PONDING/FLOODING. WE CAN TAKE SOME RAIN. THETAE GRADIENT LIFTS N INTO MN BY LATE FRI AND STAYS THERE INTO ERLY NXT WEEK...HENCE NEG PCPN MENTION BYD FRI. MRF HINTING AT SOME FEATURE MON NGT INTO TUE AND ANOTHER ON THU. THE EUROS LEND A BIT OF SUPPORT FOR TUE...SO LEFT THU DRY FOR NOW. TMPS MU80S TO L90S NXT 7 DAYS. .DSM...NONE MYERS
In the hours before
Special weather statement, Jun 20, 3:35 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU JUN 20 2002 .A NEARLY STATIONARY FRONT EXTENDS FROM SOUTHERN WISCONSIN...ACROSS CENTRAL IOWA...INTO SOUTH CENTRAL NEBRASKA. THE FRONT WILL BEGIN TO LIFT NORTH AS A WARM FRONT THIS EVENING AND OVERNIGHT. SOUTHERLY WINDS IN THE LOW LEVELS WILL RIDE UP OVER THE FRONT THROUGH THE NIGHT TRANSPORTING MOISTURE IN TO THE AREA. THE AIRMASS HAS BECOME VERY UNSTABLE THIS AFTERNOON...THOUGH A CAP IS IN PLACE KEEPING THUNDERSTORMS FROM BECOMING WIDESPREAD. THUNDERSTORMS WILL DEVELOP OVER NEBRASKA INTO FAR SOUTHWEST IOWA BY EVENING...AND SPREAD EAST SLOWLY ACROSS THE STATE OVERNIGHT. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-211100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-DALLAS-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER- KOSSUTH-MADISON-MAHASKA-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK- POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...DES MOINES... ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...PELLA... PERRY...WATERLOO...WAVERLY AND WEBSTER CITY 335 PM CDT THU JUN 20 2002 ...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES IN EFFECT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW FROM 7 PM - 5 AM DAMAGING WINDS (58+ MPH) MODERATE FROM 7 PM - 5 AM LARGE HAIL (3/4+) MODERATE FROM 7 PM - 5 AM FLASH FLOODING LOW OVERNIGHT TONIGHT * SPOTTER ACTIVATION OUTLOOK TONIGHT... MODERATE FRIDAY ... NONE IAZ044-045-057-058-070-071-081-082-092-093-211100- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GUTHRIE-RINGGOLD-TAYLOR- UNION- INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON AND DENISON 335 PM CDT THU JUN 20 2002 ...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES IN EFFECT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW FROM 5 PM - 1 AM DAMAGING WINDS (58+ MPH) MODERATE FROM 5 PM - 1 AM LARGE HAIL (3/4+) MODERATE FROM 5 PM - 1 AM FLASH FLOODING LOW OVERNIGHT TONIGHT * SPOTTER ACTIVATION OUTLOOK TONIGHT... MODERATE FRIDAY ... NONE IAZ083>086-094>097-211100- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-WAPELLO-WAYNE- INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...LAMONI AND OTTUMWA 335 PM CDT THU JUN 20 2002 ...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES IN EFFECT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW FROM 9 PM - MIDNIGHT LARGE HAIL (3/4+) LOW FROM 9 PM - MIDNIGHT FLASH FLOODING LOW THROUGH MIDNIGHT TONIGHT * SPOTTER ACTIVATION OUTLOOK TONIGHT...LOW FRIDAY... NONE MS JUN 02 ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Local storm report, Jun 20, 7:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM AMES IA .88 INCH HAIL
06/20/02 STORY REPORTED BY HAM RADIO
OPERATOR.
0737 PM AMES IA 1 INCH HAIL
06/20/02 STORY REPORTED BY MEDIA.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Story | 54 min |
| Jun 20, 8:30 PM CDT | Tornado Warning | DMX | Webster | 45 min |
| Jun 20, 8:32 PM CDT | Tornado Warning | DMX | Webster | 43 min |
| Jun 20, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Jun 20, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 50 min |
| Jun 20, 9:54 PM CDT | Tornado Warning | DMX | Crawford | 51 min |
| Jun 20, 10:53 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 52 min |
| Jun 21, 1:07 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 38 min |
| Jun 21, 1:22 PM CDT | Tornado Warning | DMX | Butler | 53 min |
| Jun 21, 2:13 PM CDT | Tornado Warning | DMX | Butler | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.